Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 5, NWS Northern Indiana

May 31, 2006Cass County, Indiana

NWS Northern Indiana issued this tornado warning at May 31, 2006, 3:17 PM EDT for Cass County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 3:17 PM EDT (19:17 UTC)
Expired
May 31, 2006, 4:00 PM EDT
In force
43 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Cass County, IN

The radar

The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:40 PM EDTTSTM WND GST 704 W Logansport, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KIWX 311918
TORIWX
INC017-312000-
/O.NEW.KIWX.TO.W.0005.060531T1917Z-060531T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  CASS COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 400 PM EDT

* AT 315 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
  SEVERE STORM WAS LOCATED 8 MILES SOUTHWEST OF ROYAL CENTER...OR
  ABOUT 10 MILES EAST OF MONTICELLO...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE...
  ROYAL CENTER...
  LOGANSPORT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4091 8659 4075 8658 4075 8652 4071 8651
      4070 8617 4091 8618

$$
1 follow-up statement
000 
WWUS53 KIWX 311928
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
324 PM EDT WED MAY 31 2006

INC017-312000-
/O.CON.KIWX.TO.W.0005.000000T0000Z-060531T2000Z/
CASS IN-
324 PM EDT WED MAY 31 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR CASS
COUNTY...

AT 319 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS SEVERE
STORM WAS LOCATED 8 MILES SOUTH OF ROYAL CENTER...OR ABOUT 8 MILES
WEST OF LOGANSPORT...AND MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE...
  DUNKIRK...
  LOGANSPORT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4091 8659 4075 8658 4075 8652 4071 8651
      4070 8617 4091 8618

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 31, 2:03 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 31, 2:03 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 PM EDT WED MAY 31 2006

.AVIATION...
OVER THE LAST HOUR CONVECTION HAS STARTED TO FIRE ALONG THE COLD
FRONT...AND SOME STORMS AHEAD OF THE FRONT. THIS ALL APPEARS TO BE
TO THE EAST OF SBN AND WITH THE FRONT PROGGED TO BE SLOWLY MOVING
SOUTHEASTWARD...DID NOT PUT ANY RAIN/STORMS INTO THE TAF FOR SBN.
FWA ON THE OTHER HAND IS STILL TO THE EAST OF THE LINE OF
SCATTERED CONVECTION. SO DID PUT A MENTION IN AT FWA. OTHERWISE
CONDITIONS SHOULD BE VFR...WITH A CHANCE FOR SOME FOG LATE
TONIGHT/EARLY TOMORROW MORNING...MAINLY FOR FWA. WINDS WILL GET
LIGHT TONIGHT WITH ABUNDANT LOW LEVEL MOISTURE AND WITH THE RAIN
TO OCCUR THIS AFTERNOON. A COUPLE NEGATIVE FACTORS FOR ANY FOG
FORMATION TONIGHT WOULD BE THE HIGH LEVEL CLOUD COVER AND THE
CHANCE THAT RAIN SHOWERS COULD BE OCCURRING.
&&

.PREV DISCUSSION... (ISSUED 303 AM EDT)
SHORT TERM...
CONDITIONAL FCST FOR TDA W/LACK OF LG SCALE SYNOPTIC SPRT AS UPR
TROUGH OVR HUDSON BAY LIFTS INTO NRN QB AND PASSAGE OF WKNG SFC
BNDRY. CONV CLD DEBRIS ALG FNTL ZONE SLOWLY THINNING THIS AM
W/MILD START. SFC TRAJECTORY FCST QUITE SMALL ORIGINATING OVR NRN
IL WHICH WOULD ARGUE GOING ABV WARMEST GUIDANCE NUMBERS SIMILAR TO
YDA BUT OF WHICH WAS STILL OFF THE MARK. HWVR MID LVL RIDGE DOES
FLATTEN SUBSTANTIALLY WHICH WOULD ARGUE FOR COOLER SLANT SEEN IN
MOS. BIGGER DILEMMA IS CONVECTIVE POTENTIAL ALG WK FNTL BNDRY.
DEEP MSTR REMAINS IN PLACE W/INSOLATION LEADING TO FVRBL SFC BASED
DESTABILIZATION INTO AFTN. HWVR MID LVL LAPSE RATES AND OVERALL LG
SCALE ASCENT IN ABSENCE OF SYNOPTIC TRIGGER REMAIN POOR. IN
ADDITION...LACK OF MESOSCALE OUTFLW BNDRYS TO KEY IN ON XPC FOR
ONE WHICH STILL HAS A WK SFC REFLECTION AT THIS HOUR RUNNING FM NR
DTW DOWN TO MIE AND THE SAME ONE THAT CONVECTED ROBUSTLY YDA AFTN
FM HILLSDALE DOWN TO MARION AND WHICH WOULD FVR NW OH THIS AFTN
FOR MORE CONCERTED BUT STILL OVERALL ISOLD PULSE STORM SVR THREAT.
WILL KEEP W/GOING 50S BUT HAVE DOUBTS OVR NW THIRD. HVY RAIN
POTENTIAL STILL THERE BUT W/OVERALL COVERAGE OF PCPN IN QN HAVE
REMOVED THAT MENTION.

MODELS AT ODDS W/ONE ANOTHER W/SWD FNTL BNDRY PUSH TONIGHT. HWVR
W/FLW WASHING OUT AHD OF SECONDARY UPSTREAM TROUGH PREFER GFS IDEA
OF BREAKING THINGS DOWN MORE QUICKLY. AS SUCH MADE AN OVERALL
REDUCTION TO POPS BUT THAT STILL ACCOUNTS FOR POSSIBILITY OF
CONVECTIVE LEFTOVERS BEYOND 00Z.

LONG TERM...
THURSDAY THROUGH TUESDAY.
UPPER TROUGH WILL FINALLY MOVE INTO THE AREA AT THE START OF THE
PERIOD...ALLOWING FOR THE FRONTAL BOUNDARY...OR WHAT IS LEFT OF
IT...TO PROGRESS OUT OF THE AREA AND TAKE PRECIP CHCS WITH IT. GFS
HAS THE FRONT WELL CLEAR OF THE AREA BY 12Z THU WITH NAM MOVING
THE BOUNDARY INTO SE AREAS BY EARLY THU AFTN WITH DEWPTS STILL IN
THE MID 60S. STILL FEEL CONVECTIVE POTENTIAL IN PLACE FOR SE AREAS
LATE THURS AM INTO THE AFTN AS MORE IN THE WAY OF DYNAMICS MOVES
IN...DESPITE NEW SWODY2 OUTLOOK OF BARELY EVEN GENERAL THUNDER.
HOWEVER...INSTABILITY WILL BE LACKING SOME AS SFC TEMPS WILL NOT
BE AS WARM AS PAST DAYS SO DO AGREE TO A CERTAIN EXTENT OF LACK OF
ORGANIZED SVR POTENTIAL. ONE PLUS FACTOR WILL BE THE AREA COMING
UNDER THE RRQ OF A 85 KT JET STREAK. BELIEVE THAT IF WE CAN GET
ENOUGH FORCING TO GET PARCELS MOVING UPWARD...CONVECTION WILL
REFIRE. ONLY CHANGES MADE TO THUR ARE TO GO WITH SHOWER MENTION IN
NW AREAS THURS AM BASED ON TREND OF PAST FEW DAYS WITH OVERNIGHT
PRECIP.

NW FLOW WILL SETUP THROUGH THE WEEKEND ALLOWING FOR TEMPS TO RETURN
TO NORMAL LEVELS. MODELS SHOW POTENTIAL WAVES MOVING THROUGH THE
FLOW FRI AND AGAIN LATER IN THE WEEKEND. EXACT TRACK OF THESE WAVES
REMAINS IN QUESTION WITH MUCH OF THE EFFECTS LIKELY REMAINING NORTH
OF THE AREA. WILL MAINTAIN DRY FORECAST THROUGH TUESDAY. TEMPS MAY
BEGIN TO MODERATE SLIGHTLY ABOVE NORMAL ONCE AGAIN BY THE END OF THE
PERIOD WITH RIDGE AXIS SHIFTING TO THE EAST COAST BY THIS POINT.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...66
LONG TERM....26
AVIATION...98
Hazardous weather outlook, May 31, 5:47 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 AM EDT WED MAY 31 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
447 AM CDT WED MAY 31 2006 /547 AM EDT WED MAY 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER AND LOCALLY DAMAGING WIND GUSTS. IN ADDITION
HEAVY RAINFALL MAY BE ASSOCIATED WITH THE STRONGER
STORMS...LEADING TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE THURSDAY MAINLY SOUTHEAST OF A
COLDWATER MICHIGAN...TO WARSAW...TO PERU INDIANA LINE. AN ISOLATED
SEVERE STORM MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND
LOCALLY DAMAGING WIND GUSTS MAINLY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-011000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
547 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER. WINDS AND WAVES WILL BE HIGHER IN THE VICINITY
OF THUNDERSTORMS WITH WINDS OVER 40 KNOTS POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, May 31, 12:49 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 PM EDT WED MAY 31 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     LOGANSPORT              40.75N  86.36W
05/30/2006                   CASS               IN   TRAINED SPOTTER

            TREE DOWN ON A CAR IN LOGANSPORT. TREE DOWN ON A HOUSE
            IN LOGANSPORT.

0758 PM     TSTM WND DMG     3 SE LOGANSPORT         40.72N  86.32W
05/30/2006                   CASS               IN   TRAINED SPOTTER

            TREE DOWN ON A CAR IN ANOKA. TREE DOWN ON A HOUSE IN
            ANOKA.

0758 PM     TSTM WND DMG     2 SE LOGANSPORT         40.73N  86.33W
05/30/2006                   CASS               IN   TRAINED SPOTTER

            TREES DOWN BETWEEN LOGANSPORT AND ANOKA.

0820 PM     TSTM WND DMG     3 NW DECATUR            40.86N  84.97W
05/30/2006                   S                  IN   EMERGENCY MNGR

            TREES DOWN THROUGHOUT NORTHERN ADAMS.
Local storm report, May 31, 12:49 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 PM EDT WED MAY 31 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     LOGANSPORT              40.75N  86.36W
05/30/2006                   CASS               IN   TRAINED SPOTTER

            TREE DOWN ON A CAR IN LOGANSPORT. TREE DOWN ON A HOUSE
            IN LOGANSPORT.

0758 PM     TSTM WND DMG     3 SE LOGANSPORT         40.72N  86.32W
05/30/2006                   CASS               IN   TRAINED SPOTTER

            TREE DOWN ON A CAR IN ANOKA. TREE DOWN ON A HOUSE IN
            ANOKA.

0758 PM     TSTM WND DMG     2 SE LOGANSPORT         40.73N  86.33W
05/30/2006                   CASS               IN   TRAINED SPOTTER

            TREES DOWN BETWEEN LOGANSPORT AND ANOKA.

0820 PM     TSTM WND DMG     3 NW DECATUR            40.86N  84.97W
05/30/2006                   ADAMS              IN   EMERGENCY MNGR

            TREES DOWN THROUGHOUT NORTHERN ADAMS.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:00 PM EDTSevere Thunderstorm WarningIWXAdams, Wells60 min
May 31, 2:48 PM EDTSevere Thunderstorm WarningIWXWhite57 min
May 31, 3:09 PM EDTSevere Thunderstorm WarningIWXCass53 min
May 31, 3:17 PM EDTTornado WarningIWXCass43 min

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.